Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 3, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 13, 2017, 3:35 PM MST for Gila County, Arizona. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2017, 3:35 PM MST (22:35 UTC)
- Expired
- Jul 13, 2017, 4:00 PM MST
- In force
- 25 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482 WUUS55 KFGZ 132235 SVRFGZ AZC007-132300- /O.NEW.KFGZ.SV.W.0003.170713T2235Z-170713T2300Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 335 PM MST THU JUL 13 2017 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Gila County in east central Arizona... * Until 400 PM MST * At 334 PM MST, a severe thunderstorm was located just north of Star Valley northeast of Payson, moving southeast at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Payson, Star Valley, Tonto Village, Freedom Acres, Flowing Springs, Mesa Del Caballo, Ponderosa Campground, Water Wheel Burn At Houston Mesa Rd-S and Beaver Valley. This includes State Route 260 between mile markers 255 and 265. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for large hail and deadly cloud to ground lightning. Seek shelter inside a well-built structure. Stay away from windows. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3431 11134 3438 11125 3429 11108 3419 11122 TIME...MOT...LOC 2234Z 311DEG 9KT 3430 11123 HAIL...1.25IN WIND...<50MPH $$ JJ
2 follow-up statements
525 WWUS55 KFGZ 132253 SVSFGZ Severe Weather Statement National Weather Service Flagstaff AZ 353 PM MST THU JUL 13 2017 AZC007-132300- /O.CON.KFGZ.SV.W.0003.000000T0000Z-170713T2300Z/ Gila- 353 PM MST THU JUL 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST FOR GILA COUNTY... At 351 PM MST, a severe thunderstorm was located 2 miles east of Star Valley, or 8 miles east of Payson, moving southeast at 10 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas OF Gila County. This includes State Route 260 between mile markers 257 and 264. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3429 11127 3434 11121 3427 11110 3420 11120 TIME...MOT...LOC 2251Z 311DEG 9KT 3427 11119 HAIL...1.00IN WIND...<50MPH $$ JJ
611
WWUS55 KFGZ 132301
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
401 PM MST THU JUL 13 2017
AZC007-132310-
/O.EXP.KFGZ.SV.W.0003.000000T0000Z-170713T2300Z/
Gila-
401 PM MST THU JUL 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire. However heavy
rain is still possible with this thunderstorm as it moves southeast
of Star Valley.
LAT...LON 3429 11127 3434 11121 3427 11110 3420 11120
TIME...MOT...LOC 2300Z 311DEG 9KT 3426 11117
$$
JJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:24 PM MST, 11 minutes earlier.
Area forecast discussion, Jul 13, 3:24 PM MST, 11 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 324 PM MST Thu Jul 13 2017 .SYNOPSIS...Daily afternoon thunderstorms chances will continue through the middle part of next week. Scattered thunderstorm coverage is forecast through the end of this week, primarily along the Mogollon Rim, with an uptick in afternoon thunderstorm coverage expected Sunday through mid-week. Temperatures will be near normal through the weekend, then become a few degrees below normal next week. && .DISCUSSION...High pressure over northern Arizona will keep deep moisture confined to the central and southern Arizona valleys through Saturday. As a result, only scattered afternoon thunderstorm coverage is forecast across the Mogollon Rim through the end of the week. The main hazards should be lightning and localized flooding. The aforementioned high pressure is progged to weaken and shift east Sunday. Deeper moisture should subsequently creep into areas along and south of I-40 Sunday as a result. This should lead to an increase in thunderstorm coverage with localized flooding being the primary threat. High pressure is progged to continue to weaken and shift east through mid-week. This will open Arizona up to an unabated tropical moisture tap through mid-week. Increased POPS Monday-Thursday as a result. However, deep moisture could cloud over northern Arizona Monday-Tuesday minimizing the heavy rain/flooding threat. The medium range models indicate some drier air aloft beginning to work its way into the region Wednesday-Thursday. If this solution comes to fruition, then Wednesday-Thursday may be the highest risk days for flash flooding. However, it's too early to call at this time. Stay tuned! && .AVIATION...For the 00Z package...Scattered TSRA will continue through about 02Z before decreasing. These storms will generate brief MVFR conditions. A few isolated strong thunderstorms could produce hail and gusty outflow winds in excess of 35 knots. Otherwise VFR conditions are expected. Similar conditions can be anticipated for Friday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Typical monsoon conditions will continue through Saturday with scattered afternoon and evening thunderstorms. Some isolated areas of heavy rain are possible, with otherwise light to moderate rainfall amounts. Expect seasonable temperatures to continue. Sunday through Tuesday...Increased moisture is forecast to spread north across the state leading to increased shower and storm activity. The potential for heavy rain will also increase, especially along and south of the Mogollon Rim. Look for increasing humidity values and slightly cooler temperatures. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TM AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 13, 3:30 PM MST, 5 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 330 PM MST Thu Jul 13 2017 AZZ004>018-037>040-141200- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 330 PM MST Thu Jul 13 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will continue along and south of the Mogollon Rim and the higher terrain of Yavapai county this afternoon and early evening. The main hazards will be localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Most thunderstorm activity will be along and south of the Mogollon Rim through Saturday. The main hazards will be localized flooding and lightning. For Sunday through mid-week, deeper moisture moving northward from Mexico will bring increasingly active conditions back the region. Early indications are that Wednesday-Thursday may be the highest risk days for flash flooding. However, it's too early to call at this time. Stay tuned! .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. TM
In the hours before
Local storm report, Jul 13, 10:22 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1022 AM MST THU JUL 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 NW MAYER 34.41N 112.24W
07/12/2017 YAVAPAI AZ BROADCAST MEDIA
CENTRAL AVENUE IN MAYER WAS CLOSED DUE TO
FLOODING OF BIG BUG CREEK. PHOTOS SHOWED MUD
AND DEBRIS OVER THE ROADWAY.
&&
NWS FLAGSTAFFThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:35 PM MST | Special Weather Statement | FGZ | Gila | 40 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.